WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 5
- Education and Training 5
- Human Factors Engineering 4
- Legal and Policy Approaches 2
- Quality Improvement Strategies 2
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 3
- Device-related Complications 1
- Discontinuities, Gaps, and Hand-Off Problems 2
- Failure to rescue 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 4
- Nonsurgical Procedural Complications 2
- Psychological and Social Complications 1
- Surgical Complications 2
Lina Bergman, RN, MSc, and Wendy Chaboyer, RN, PhD; February 2019
Following surgery under general anesthesia, a boy was extubated and brought to postanesthesia care unit (PACU). Due to the patient's age and length of the surgery, the PACU anesthesiologist ordered continuous pulse-oximetry monitoring for 24 hours. Deemed stable to leave the PACU, the boy was transported to the regular floor. When the nurse went to place the patient on pulse oximetry, she realized he was markedly hypoxic. She administered oxygen by face mask, but he became bradycardic and hypotensive and a code blue was called.
Robert L. Poole, PharmD; Tessa Dixon, PharmD; December 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
Stephen G. Pauker, MD; Susan P. Pauker, MD; May 2004
Owing to privacy concerns, a nurse draws the drapes on a 3-year-old child in recovery following surgery, and unfortunately does not realize the child is in distress until loud inspiratory stridor is heard.
- Spotlight Case
Matthew B. Weinger, MD; George T. Blike, MD; September 2003
An infant acutely desaturates following an ED nurse's premature administration of a paralytic medication.
Ken J. Farion, MD; July 2003
A physician in the ED mistakenly glues a child's eye shut when attempting to close a facial wound with skin adhesive.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.
- Spotlight Case
Adrienne G. Randolph, MD, MSc ; May 2003
An infant codes due to pulmonary emboli after a central line flush.
Rainu Kaushal, MD, MPH; April 2003
A boy received an overdose of phenytoin due to ambiguous use of abbreviations.